Page 2 of 10

Re: Unfortunate side effect from melatonin.

Posted: Fri Feb 15, 2019 8:19 am
by Kstuder
So happy I found this site. I have been having issues for a couple weeks. I was dreading calling the doctor because I was diagnosed with breast cancer in 2017 and I was starting to think this may be cancer. No more melatonin for me. Hopefully things are back to normal before I start my new job.

Kim

Re: Unfortunate side effect from melatonin.

Posted: Fri Feb 15, 2019 12:08 pm
by fxmedcoach
Kstuder, Welcome to the ApoE4info forum! Hopefully, you've had a chance to look around a bit and have stumbled upon the Primer. This is a good place to start for information. The Wiki page has even more information.

I know all this information can be quite overwhelming so be sure and post any specific questions you might have while you check out these valuable resources, and get to know the forum more.

By the way, congratulations on a new job! New beginnings for a new season in life?!!!

Re: Unfortunate side effect from melatonin.

Posted: Sat Mar 16, 2019 5:46 pm
by Shiro
I signed up just to post my appreciation of this thread. I started having chronic diarrhea for 4-5 weeks. 10 plus trips throughout the day and night. Imodium, pepto, diet change, nothing helped. I went to the doctor and had blood tests, stool sample tests and a possible trip to the GI people for more tests. While waiting for test results my wife somehow found this thread. I had been taking melatonin for 3 months, 10-20mg a night. I stopped using it that day. Within 3 days I could tell things were changing. It's now been 2 weeks and I am well.
All my tests were negative. Who knows what I would have gone through if not for this site.
Thank you very much for making my life better.

Re: Unfortunate side effect from melatonin.

Posted: Sun Mar 17, 2019 2:34 am
by SamNZ
Thanks Shiro for commenting. It is always lovely to have a new member start sharing. We would love to hear more about your story and why/how you found us at this website also, feel free to post in Our Stories . The ApoE4 website is a great resource for anyone with the gene and if you have any more questions around that do not hesitate to ask or check out the Primer for a great resource for some information to get started in our community. Welcome again, we love to help - so good that you did not end up with a heap of unnecessary testing for your poorly tummy!

Re: Unfortunate side effect from melatonin.

Posted: Sun Mar 17, 2019 1:01 pm
by NF52
Shiro wrote:I signed up just to post my appreciation of this thread. I started having chronic diarrhea for 4-5 weeks. 10 plus trips throughout the day and night. Imodium, pepto, diet change, nothing helped. I went to the doctor and had blood tests, stool sample tests and a possible trip to the GI people for more tests. While waiting for test results my wife somehow found this thread. I had been taking melatonin for 3 months, 10-20mg a night. I stopped using it that day. Within 3 days I could tell things were changing. It's now been 2 weeks and I am well.
All my tests were negative. Who knows what I would have gone through if not for this site.
Thank you very much for making my life better.
Welcome, Shiro!

Aren't wives helpful?! My guess is she Googled something like "melatonin side effects" and got a link to this topic. It's great that you re-surfaced it with a new post about your awful experience. Also highlights the importance of letting doctors know what supplements you are on and at what dosage, although it can be hard for them to keep up on all the possible side effects. I would guess you were taking melatonin to help with sleep issues. If that's true (and you don't have to have ApoE 4 for that to be true), you may want to also check this wiki section on sleep: Sleep.
And for tips on navigating our forum, visit the "How-To" Get the most out of the ApoE4.info website

Here's to a spring of better sleep and better days!

Re: Unfortunate side effect from melatonin.

Posted: Thu Mar 21, 2019 3:16 pm
by mountaineermd
Shiro, I posted my experience with persistent watery diarrhea related to melatonin, hoping it would be read by others with the same issue. I am happy to read that your wife discovered the post and you are now cured. Robert Johnson MD, mountaineermd.

Re: Unfortunate side effect from melatonin.

Posted: Fri Mar 22, 2019 9:56 pm
by bladedmind
I was curious about this and searched. In case making it official helps anybody, a letter was published in a medical journal reporting a case of diarrhea starting from ingestion of melatonin and ending with its cessation.

https://www.ncbi.nlm.nih.gov/pubmed/25659397
Melatonin as a probable cause of diarrhoea

Re: Unfortunate side effect from melatonin.

Posted: Wed Apr 10, 2019 8:51 pm
by Mes672
Last night I took a 3mg of melatonin and now I have diarrhea. This happened before, about 3months ago. I was sure if it was the melatonin then, but I now know it must have been. Have you any of you experienced this just taking it once?

Re: Unfortunate side effect from melatonin.

Posted: Fri Apr 12, 2019 4:22 am
by CoachMT
Mes672 wrote:Last night I took a 3mg of melatonin and now I have diarrhea. This happened before, about 3months ago. I was sure if it was the melatonin then, but I now know it must have been. Have you any of you experienced this just taking it once?

Hi Mes672 , welcome to the Apoe4.info community! We’re glad you found the site and community! I'm sorry to hear that taking the melatonin has brought on diarrhea- not the effect you were hoping for, I'm sure! I am personally unfamiliar with any potential side effects of taking melatonin, however there are many knowledgeable members on this site, so it's very likely you'll hear from members who have direct experience taking melatonin soon.

In the meantime, if you haven’t seen it already, the primer is a great place to learn about the resources available on the ApoE4.info site that you may want to incorporate into your own learning journey. Additionally, you may also be interested in checking out Our Stories forum to share your own story and learn about fellow members.

Welcome, and feel free to keep us posted on how you are doing and don't be afraid to ask when you have questions!
Best,
Mandy

Re: Unfortunate side effect from melatonin.

Posted: Thu Apr 18, 2019 12:17 pm
by thsailor
I had the same diarrhea issues described here. I quit using melatonin (I was taking 2 pills at night as a sleeping aid) and the diarrhea symptoms disappeared. Incredible what an apparently innocent OTC drug can do to your body. I found this thread quite by chance as many other websites don’t mention this side effect, of course our bodies are so diverse!